Glasnik Matematicki, Vol. 50, No. 2 (2015), 279-288.

SQUARES FROM SUMS OF FIXED POWERS

Mark Bauer and Michael A. Bennett

Department of Mathematics, University of Calgary, Calgary, AB, Canada
e-mail: mbauer@math.ucalgary.ca

Department of Mathematics, University of British Columbia, Vancouver, B.C., Canada
e-mail: bennett@math.ubc.ca


Abstract.   In this paper, we show that if p and q are positive integers, then the polynomial exponential equation px+qx=y2 can have at most two solutions in positive integer x and y. If such solutions exists, we are able to precisely characterize them. Our proof relies upon a result of Darmon and Merel, and Chabauty's method for finding rational points on curves of higher genus.

2010 Mathematics Subject Classification.   11D61, 11D41.

Key words and phrases.   Diophantine equations, Chabauty's method.


Full text (PDF) (access from subscribing institutions only)

DOI: 10.3336/gm.50.2.03


References:

  1. A. Bremner, A Diophantine system, Internat. J. Math. Math. Sci. 9 (1986), no. 2, 413-415.
    MathSciNet     CrossRef

  2. C. Chabauty, Sur les points rationnels des courbes algébriques de genre supérieur à l'unité, C. R. Acad. Sci. Paris 212 (1941), 882-885.
    MathSciNet    

  3. H. Cohen, Number Theory, Vol. II : Analytic and Modern Tools, Graduate Texts in Mathematics, 240. Springer, New York, 2007.
    MathSciNet    

  4. R. Coleman, Effective Chabauty, Duke Math. J. 52 (1985), 765-770.
    MathSciNet     CrossRef

  5. J. Cremona, Algorithms for Modular Elliptic Curves, Cambridge University Press, 1992.
    MathSciNet    

  6. H. Darmon and L. Merel, Winding quotients and some variants of Fermat's last theorem, J. Reine Angew. Math. 490 (1997), 81-100.
    MathSciNet    

  7. L. E. Dickson, History of the theory of numbers. Vol. II: Diophantine analysis, Chelsea Publishing Co., New York 1966.
    MathSciNet    

  8. G. Faltings, Endlichkeitssätze für abelsche Varietäten über Zahlkörpern, Invent. Math. 73 (1983), 349-366.
    MathSciNet     CrossRef

  9. A. Gica, The Diophantine equation 5x+11x=y2, Rev. Roumaine Math. Pures Appl. 49 (2004), 455-459.
    MathSciNet    

  10. W. Ivorra, Sur les courbes hyperelliptiques cyclotomiques et les équations xp - yp = cz2, Dissertationes Math. 444 (2007), 46pp.
    MathSciNet     CrossRef

  11. L. J. Mordell, Diophantine Equations, Academic Press, 1969.
    MathSciNet    

  12. J. Saul, The Gentleman's Quarterly, 1795.

  13. P. G. Walsh, Squares in Lucas sequences with rational roots, Integers 5 (2005), #A15.
    MathSciNet    

Glasnik Matematicki Home Page